Interior Health has issued a warning after two drug samples obtained in Salmon Arm in November proved to be a mixture of carfentanil, fentanyl, heroin and caffeine.
The drug alert notes that carfentanil is an “extremely toxic” opioid linked with many fatalities in the province and is considered 100 times stronger than fentany, which has grabbed headlines in recent years as a common cause of overdoses. The substance that drug users should be aware of is a white powder.
Interior Health recommends drug users avoid using different drugs at the same time or combining drugs and alcohol. They also suggest not using alone and testing the drugs by taking a small amount and going slow. Carrying a Naloxone kit and knowing how to use it is also suggested.
According to the bulletin, signs of overdose include: slow or no breathing, gurgling or gasping, lips and fingertips turning blue and non-responsiveness.
A person suffering from an overdose can be helped by calling 911 immediately, opening the airway and giving rescue breaths and administering Naloxone if you have it.
Naloxone kits and training in their use are available at the Salmon Arm mental health and substance use centre at 431 Hudson Street NE, the Salmon Arm Health Centre 851 16th Street NE and the uptown Askew’s pharmacy located at 2701 11 Ave NE.
Like us on Facebook and follow us on Twitter